Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Pittsburgh, PA

June 28, 2019Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2019, 7:36 PM EDT for Lawrence County, Pennsylvania. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2019, 7:36 PM EDT (23:36 UTC)
Expired
Jun 28, 2019, 9:30 PM EDT
In force
114 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:20 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 28, 3:20 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
320 PM EDT Fri Jun 28 2019

.SYNOPSIS...
Isolated thunderstorms are possible this afternoon with daytime
heating. Better rain chances are expected Saturday with a crossing
cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
A few isolated thunderstorms have developed in the area over the
last hour. Given slightly cooler than forecast sfc temperatures combined
with warmer air aloft, expect that convection this afternoon will be
more limited in coverage and severity than yesterday. However, dry
air aloft will keep downburst potential in the forecast for any
stronger storms that do form.

Convection should quickly dissipate this evening with the loss of
daytime heating. Dry weather and above-average temperatures will
continue tonight.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
An upper shortwave trough in NW flow aloft and an associated sfc
cold front will advance to the SE across the region tomorrow.
Scattered showers and thunderstorms are expected in the warm sector,
with intensification along the front during the afternoon hours.
Sufficient instability, steep lapse rates, and dry air aloft will be
supportive of isolated severe storms with damaging wind.

The cold front should maintain isolated to scattered shower/storm
chances through early Sunday morning, primarily south of Pittsburgh.
Dry weather will return areawide with building high pressure and dry
advection in NW flow. Humidity and above-average temperatures will
continue until frontal passage.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday should remain mostly dry under ridging. However, the ridge
will slide southwards on Tuesday and remain across the Southeast US
through the end of the period, placing our area on the northern
periphery of the ridge. A series of shortwaves in northwest flow
aloft will maintain periodic shower and thunderstorm chances for much
of the week. Temperatures will remain slightly above seasonal
average through the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the TAF period. Daytime heating
will lead to afternoon cu and isolated tstms. Coverage will be
limited due to lack of upper level support and warming mid levels,
precluding a TAF mention. If any storm develops, gusty and erratic
winds plus brief vsby restrictions will be possible.

Incoming shortwave will increase mid-level cloud coverage overnight,
with a sfc cold front aiding storm initiation by Sat afternoon. Best
chances for terminal impacts likely after TAF period.

.Outlook...
Shower/tstm restrictions are possible Sat aftn/eve through Sun
morning with a crossing cold front. Another disturbance returns
shower/tstm restriction potential Tue.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 28, 4:55 AM EDT, 14 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
455 AM EDT Fri Jun 28 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-290745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
455 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe thunderstorms are possible with a crossing cold front
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 28, 2:37 PM EDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT Fri Jun 28 2019

OHZ041-281900-
Columbiana-
237 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COLUMBIANA COUNTY...

At 237 PM EDT, a strong thunderstorm was located near Minerva, or 11
miles southwest of Salem, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hanoverton...                     New Garden...
Guilford Lake State Park...       North Georgetown...
Winona...                         Homeworth...

LAT...LON 4076 8108 4083 8108 4088 8085 4073 8083
TIME...MOT...LOC 1837Z 264DEG 12KT 4080 8102
Special weather statement, Jun 28, 3:22 PM EDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
322 PM EDT Fri Jun 28 2019

PAZ021-281945-
Allegheny-
322 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL ALLEGHENY COUNTY...

At 322 PM EDT, a strong thunderstorm was located over Franklin Park,
moving east at 10 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Ross Township...                  McCandless Township...
Franklin Park...                  Shaler Township...
Hampton Township...               O'hara Township...
Wexford...                        Fox Chapel...
Gibsonia...                       Bradfordwoods...
Sewickley Heights...              Sewickley Hills...

LAT...LON 4056 8013 4063 8013 4067 7990 4052 7989
TIME...MOT...LOC 1922Z 272DEG 11KT 4059 8006
Special weather statement, Jun 28, 3:48 PM EDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Fri Jun 28 2019

PAZ014-021-282015-
Butler-Allegheny-
348 PM EDT Fri Jun 28 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTH CENTRAL BUTLER AND NORTH CENTRAL ALLEGHENY
COUNTIES...

At 348 PM EDT, strong thunderstorms were clustered over Cranberry,
moving east at 10 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cranberry...                      Wexford...
Seven Fields...                   Gibsonia...
Mars...                           Bradfordwoods...
Valencia...                       Pine Township...
Warrendale...

LAT...LON 4064 8010 4072 8010 4073 7991 4062 7993
TIME...MOT...LOC 1948Z 273DEG 7KT 4070 8009
Special weather statement, Jun 28, 3:51 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
351 PM EDT Fri Jun 28 2019

PAZ014-021-073-282015-
Butler-Westmoreland-Allegheny-
351 PM EDT Fri Jun 28 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTH CENTRAL BUTLER...NORTHEASTERN ALLEGHENY AND
NORTHWESTERN WESTMORELAND COUNTIES...

At 351 PM EDT, strong thunderstorms were clustered near Gibsonia, or
9 miles northeast of McCandless Township, moving east at 5 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Plum...                           Hampton Township...
New Kensington...                 Lower Burrell...
Harrison Township...              Arnold...
Tarentum...                       Springdale...
Brackenridge...                   Cheswick...
Russellton...                     Curtisville...

LAT...LON 4058 7994 4068 7992 4068 7972 4053 7975
TIME...MOT...LOC 1951Z 276DEG 6KT 4066 7988
Special weather statement, Jun 28, 4:25 PM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 PM EDT Fri Jun 28 2019

PAZ014-020-021-282100-
Butler-Beaver-Allegheny-
425 PM EDT Fri Jun 28 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EAST CENTRAL BEAVER...SOUTHWESTERN BUTLER AND NORTH
CENTRAL ALLEGHENY COUNTIES...

At 425 PM EDT, strong thunderstorms were clustered over Cranberry,
moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cranberry...                      Seven Fields...
Gibsonia...                       Evans City...
Mars...                           Valencia...
Callery...                        Pine Township...

LAT...LON 4070 8017 4076 8016 4078 7996 4063 7998
TIME...MOT...LOC 2025Z 285DEG 13KT 4072 8009

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:22 PM EDTSpecial Weather StatementPBZAllegheny23 min
Jun 28, 3:48 PM EDTSpecial Weather StatementPBZAllegheny27 min
Jun 28, 3:51 PM EDTSpecial Weather StatementPBZAllegheny24 min
Jun 28, 4:25 PM EDTSpecial Weather StatementPBZBeaver35 min
Jun 28, 7:22 PM EDTSevere Thunderstorm WarningPBZAllegheny23 min
Jun 28, 7:26 PM EDTSevere Thunderstorm WarningPBZLawrence34 min
Jun 28, 2:37 PM EDTSpecial Weather StatementPBZColumbiana23 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.